Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 22, NWS JSJ

April 30, 2025

NWS JSJ issued this flash flood warning at Apr 30, 2025, 12:48 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2025, 12:48 PM CDT (17:48 UTC)
Expired
Apr 30, 2025, 3:47 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 26 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 162 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

105 
WGCA52 TJSJ 301748
FFWSJU
PRC019-302100-
/O.NEW.TJSJ.FF.W.0022.250430T1748Z-250430T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
148 PM AST Wed Apr 30 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Barranquitas...

* Until 500 PM AST.

* At 148 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1825 6627 1822 6627 1818 6626 1819 6624
      1818 6624 1817 6625 1817 6628 1815 6631
      1815 6632 1817 6632 1817 6637 1818 6637
      1819 6636 1820 6637 1819 6635 1824 6635
      1824 6634 1825 6632 1824 6631

FLASH FLOOD...RADAR INDICATED

$$

ERG
2 follow-up statements
780 
WGCA72 TJSJ 301916
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
316 PM AST Wed Apr 30 2025

PRC019-302100-
/O.CON.TJSJ.FF.W.0022.000000T0000Z-250430T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barranquitas PR-
316 PM AST Wed Apr 30 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM AST THIS 
AFTERNOON FOR BARRANQUITAS...

At 316 PM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1825 6627 1822 6627 1818 6626 1819 6624
      1818 6624 1817 6625 1817 6628 1815 6631
      1815 6632 1817 6632 1817 6637 1818 6637
      1819 6636 1820 6637 1819 6635 1824 6635
      1824 6634 1825 6632 1824 6631

FLASH FLOOD...RADAR INDICATED

$$

ERG
440 
WGCA72 TJSJ 302047
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
447 PM AST Wed Apr 30 2025

PRC019-302057-
/O.CAN.TJSJ.FF.W.0022.000000T0000Z-250430T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barranquitas PR-
447 PM AST Wed Apr 30 2025

...FLASH FLOOD WARNING FOR BARRANQUITAS COUNTY HAS BEEN REPLACED 
WITH A FLOOD ADVISORY...

The threat of flash flooding has diminished, but urban and small 
stream flooding continues.

&&

LAT...LON 1825 6627 1822 6627 1818 6626 1819 6624
      1818 6624 1817 6625 1817 6628 1815 6631
      1815 6632 1817 6632 1817 6637 1818 6637
      1819 6636 1820 6637 1819 6635 1824 6635
      1824 6634 1825 6632 1824 6631

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 4:01 AM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Apr 30, 4:01 AM CDT, 8 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
501 AM AST Wed Apr 30 2025

.SYNOPSIS...

The wet and unstable weather pattern will continue through at least
Thursday evening due to a series of troughs and abundant moisture.
Soil saturation and soaring rivers will promote an elevated to
significant flooding threat, including minor flooding, flash
flooding, river flooding, and landslides in steep terrain. Although
an improvement of weather conditions is anticipated by this
weekend, abundant moisture will trigger showers and thunderstorms
in the afternoon.

&&

.SHORT TERM...Today through Friday...

Showers will continue to increase this morning across the U.S.
Virgin Islands and eastern Puerto Rico through the rest of the
morning hours. Ponding of water on roads and in poor drainage areas
is expected with this shower activity. Some showers could grow into
thunderstorms before noon across the mountain ranges of PR and last
through the evening hours. Due to already saturated soils and above
normal streamflows from previous days heavy rainfall, quick river
rises, mudslides, and flash flooding is likely with these
thunderstorms.

The wet weather pattern will continue through the rest of the short-
term period as abundant moisture content(PWAT above 2.00 inches)
lingers over the region. Later today, a cut off low is expected to
develop just northeast of the Leeward Islands from a mid-to upper
level trough over the central Atlantic. Global guidance suggest that
another but weak low reflected at the mid-levels will develop near
Cuba and Hispaniola on Thursday. These features will further enhance
instability across the northeastern Caribbean with colder than
normal 500 mb temperatures around -9C, and as they slowly drift
eastward a 75-80 kt jet segment will meander over the islands
through Friday. Therefore, thunderstorms over the next few days
could produce frequent lightning, small hail, and strong gusty winds
as well as further supporting long lasting rainfall activity over
the islands. Residents and visitors are urge to monitor the weather
conditions and remain vigilant to take necessary action to protect
life and property from the expected flooding impacts.

For more information please refer to the latest updates from the
Hydrologic Outlook(ESFSJU).

https://forecast.weather.gov/wwamap/wwatxtget.php?cwa=SJU&wwa
=hydrologic%20outlook

&&

.LONG TERM...Saturday through Wednesday...

The long-term forecast suffered some changes. Winds on Saturday
will remain from the northeast, and will shift from the southeast
due to a surface high pressure building in the Western Atlantic
and the induced low in the Central Atlantic moving southward. The
latest model ensemble members are shifting to a wetter scenario
this weekend, with PWAT values above climatological normal (1.8 -
2.0 inches). The 500 mb temperatures should remain colder (-7 to
-8 Celsius), and the latest model guidance keeps suggesting that
the upper dynamics will remain stronger with winds in the 250 mb
layer around 70 knots, providing ventilation aloft. Additionally,
the Galvez-Davison Index (GDI) also displays the potential of
isolated thunderstorms mainly in the afternoons. Although model
guidance keeps suggesting drier air filtering in the upper levels
due to ridging, above-normal low to mid-level moisture content in
the region will trigger shower and thunderstorm activity in the
afternoons along interior Puerto Rico, moving into northern/western
Puerto Rico in the early evenings. Due to the heavy rainfall,
saturated soils, and soaring rivers, the risk of flooding will
remain limited, with mostly ponding of water in roadways, urban,
and poorly drained areas, along urban and small stream flooding.

Another mid to upper-level trough should move north of the
Caribbean, and induce a surface low. The interaction of this low and
a surface high pressure in the Central Atlantic could promote
southerly winds throughout the period. With this pattern, winds
may pool well above-normal moisture content into the region by
late Tuesday, with PWAT values around 2.0 - 2.2 inches for the
rest of the forecast period. The best moisture content might stay
in the east side of the CWA, impacting eastern sections of Puerto
Rico, Vieques, Culebra, and the U.S. Virgin Islands. However,
deeper afternoon convection should develop over interior Puerto
Rico, elevating once again the flooding potential.

With the southerly component in the winds and abundant moisture,
is likely to observe near above-normal temperatures during this
period. However, the heat risk will remain low for the rest of the
forecast period.

&&

.AVIATION...

(06Z TAFs)

Mainly VFR early in the fcst period. However, SHRA increasing from
the Atlantic and eastern waters of the islands will move at times
across the USVI/Eastern PR terminals thru the morning hours. This
can lead to brief MVFR cigs. SHRA/TSRA will develop btw 30/15z-23z
over the mountains and drift mainly southward under 8-14 kt ENE
winds. Therefore, expect mtn tops obscd across PR and tempo MVFR to
IFR conds mainly at TJPS. Elsewhere, -RA/VCTS expected thru the
evening hours.

&&

.MARINE...

A surface high pressure building in the Western Atlantic and a
deep layered trough will promote light to moderate east- northeast
to northeast winds for the next few days. Showers and thunderstorms
are expected to develop across the local waters, producing locally
higher winds and seas. Small craft should exercise caution and stay
weather alert.

&&

.BEACH FORECAST...

No significant swell events is anticipated for the next few days.
However, the moderate risk of rip currents will continue for the
beaches in northern Puerto Rico, and possibly for Culebra and the
northern USVI by tomorrow into the weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...DS
LONG TERM/MARINE...MNG
Hazardous weather outlook, Apr 30, 4:12 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
512 AM AST Wed Apr 30 2025

AMZ711>745-PRZ001>013-010915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
512 AM AST Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms, particularly
across central Puerto Rico. Be prepared to stop all outdoor
activities and seek shelter if storms develop.

.Excessive Rainfall...Life-threatening flash flooding, which may
enter structures and cut off neighborhoods, especially in flood-
prone areas across mountainous areas. Elsewhere, prepare for
ponding of water on roads and in poorly drained areas, and
flooding in urban areas, roads, small streams, and washes. Stay
alert for rising water.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the north-facing beaches. Isolated
stronger rip currents may occur elsewhere, especially near piers,
jetties, and channels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An unstable and wet weather pattern will result in shower and
thunderstorm development each afternoon through the end of the
week, increasing the risk of flash flooding and the potential for
frequent lightning and gusty winds with the expected thunderstorms,
particularly on Thursday. A moderate rip current risk will prevail
across the north facing beaches of the islands through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-010915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
512 AM AST Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms expected at times. Stay alert
and be prepared to take shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly drained
areas expected. There is a low chance of localized urban
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Shower and thunderstorm development is expected to continue
through the end of the week, increasing the risk of urban
flooding and the potential for lightning activity and gusty winds,
particularly on Thursday. A moderate rip current risk is expected
on Thursday and Friday across the northern islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Apr 30, 12:13 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service San Juan PR
113 PM AST Wed Apr 30 2025

PRZ006-007-301815-
Central Interior PR-Ponce and Vicinity PR-
113 PM AST Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT VILLALBA...COAMO...SANTA
ISABELA...JUANA DIAZ...SANTA ISABEL AND WESTERN AIBONITO
MUNICIPALITIES THROUGH 215 PM AST...

At 111 PM AST, Doppler radar was tracking a strong thunderstorm over
Coamo. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coamo, Villalba, Pastos, Mariano Colon, Las Ollas, Los Llanos, El
Ojo, Santa Isabel, Parcelas Penuelas, Jauca, Aibonito, and Palmarejo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1817 6652 1818 6629 1808 6624 1804 6631
      1803 6631 1799 6634 1798 6634 1795 6641
TIME...MOT...LOC 1711Z 347DEG 3KT 1808 6637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:07 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 29, 8:29 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Apr 29, 9:01 PM CDTAreal Flood AdvisoryJSJ112 min
Apr 29, 9:04 PM CDTFlash Flood Warning Considerable damage threatJSJ116 min
Apr 29, 9:30 PM CDTFlash Flood Warning Considerable damage threatJSJ90 min
Apr 30, 7:28 AM CDTFlood WatchJSJ4 days
Apr 30, 10:26 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 10:57 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 30, 11:15 AM CDTAreal Flood AdvisoryJSJ6 hr
Apr 30, 11:16 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 11:45 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 12:13 PM CDTSpecial Weather StatementJSJ62 min
Apr 30, 12:19 PM CDTFlash Flood WarningJSJ3 hr
Apr 30, 12:27 PM CDTAreal Flood WarningJSJ4 hr
Apr 30, 12:30 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 12:33 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Apr 30, 12:43 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 1:05 PM CDTSpecial Weather StatementJSJ55 min
Apr 30, 1:23 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 30, 1:33 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 30, 2:22 PM CDTFlash Flood WarningJSJ3 hr
Apr 30, 2:35 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 30, 2:39 PM CDTAreal Flood WarningJSJ6 hr
Apr 30, 2:51 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 30, 2:56 PM CDTFlash Flood WarningJSJ2 hr
Apr 30, 3:13 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 30, 3:41 PM CDTAreal Flood WarningJSJ4 hr
Apr 30, 3:53 PM CDTAreal Flood AdvisoryJSJ77 min
Apr 30, 3:56 PM CDTSpecial Weather StatementJSJ34 min
Apr 30, 4:13 PM CDTAreal Flood AdvisoryJSJ14 min

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.